Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 137, NWS Dodge City, KS

June 28, 2020Finney County, Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 2020, 12:27 AM CDT for Finney County, Gray County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2020, 12:27 AM CDT (05:27 UTC)
Expired
Jun 28, 2020, 1:15 AM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Finney County, KS, Gray County, KS

The radar

The Dodge City radar (KDDC), 58 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 12:29 AM CDTHAIL 0.5Garden City, KSREPORT FROM MPING: HALF-INCH (0.50 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2104 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2505 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

081 
WUUS53 KDDC 280527
SVRDDC
KSC055-069-280615-
/O.NEW.KDDC.SV.W.0137.200628T0527Z-200628T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1227 AM CDT Sun Jun 28 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Central Finney County in southwestern Kansas...
  Northern Gray County in southwestern Kansas...

* Until 115 AM CDT.

* At 1226 AM CDT, severe thunderstorms were located along a line
  extending from 6 miles east of Garden City to near Plymell, moving
  east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Garden City, Cimarron, Pierceville, Ingalls, Charleston and
  Plymell.

This new warning replaces the previous warning for western Finney
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3773 10065 3774 10065 3774 10070 3776 10087
      3800 10087 3814 10030 3768 10033
TIME...MOT...LOC 0526Z 260DEG 23KT 3800 10075 3778 10080 

HAIL...1.25IN
WIND...60MPH
 
$$

UMSCHEID
2 follow-up statements
763 
WWUS53 KDDC 280551
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1251 AM CDT Sun Jun 28 2020

KSC055-069-280615-
/O.CON.KDDC.SV.W.0137.000000T0000Z-200628T0615Z/
Finney KS-Gray KS-
1251 AM CDT Sun Jun 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SOUTHEASTERN FINNEY AND NORTHERN GRAY COUNTIES...

At 1251 AM CDT, a severe thunderstorm was located near Charleston,
moving east at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pierceville, Ingalls and Charleston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3785 10072 3804 10069 3814 10030 3782 10032
TIME...MOT...LOC 0551Z 254DEG 20KT 3793 10061 

HAIL...0.75IN
WIND...60MPH
 
$$

UMSCHEID
064 
WWUS53 KDDC 280609
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
109 AM CDT Sun Jun 28 2020

KSC055-069-280619-
/O.EXP.KDDC.SV.W.0137.000000T0000Z-200628T0615Z/
Finney KS-Gray KS-
109 AM CDT Sun Jun 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FINNEY AND
NORTHERN GRAY COUNTIES WILL EXPIRE AT 115 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3785 10072 3804 10069 3814 10030 3782 10032
TIME...MOT...LOC 0609Z 260DEG 23KT 3787 10102 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 7:00 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jun 27, 7:00 PM CDT, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
700 PM CDT Sat Jun 27 2020

...Updated Aviation Section...

.SHORT TERM...(This evening through Sunday)
Issued at 1205 PM CDT Sat Jun 27 2020

Short range models indicate a weak upper level shortwave trough
moving east across the northern Colorado Rockies this afternoon and
into the high plains lee of the Rockies this evening. Steepening
low/mid level lapse rates and sufficient instability present will
set the stage for likely thunderstorm development in vicinity of a
lee side trough axis in eastern Colorado late this afternoon as a
series of H5 vort maxima kick out of the Rockies. CAMs show
thunderstorms then spreading eastward into west central and
possibly northern portions of southwest Kansas through mid/late
evening. Although a weak southwest flow aloft developing across
the region will provide less than favorable support, severe
potential increases somewhat as any possible storms move into a
pool of increased moisture/instability...with SBCAPE values in
excess of 2000 to 2500 J/kg...and modest deep layer shear
associated with a developing frontal boundary attendant to a
deepening surface low in southeast Colorado.

As for temperatures, look for lows down into the 60s(F) in west
central and much of southwest Kansas with the lower 70s(F) possible
in south central Kansas. Afternoon highs are expected well up into
the 90s(F) to near 100F Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 103 PM CDT Sat Jun 27 2020

A less active pattern takes hold early next week as ridging aloft
builds across the Central Plains while an extremely weak unorganized
flow prevails on the back side across the Western High Plains.
Medium range models indicate upper level troughing deepening, then
edging eastward across Intermountain West which may introduce
thunderstorm chances to more northern reaches of the Western High
Plains late Tuesday. A shortwave impulse is projected to cycle
through the larger scale trough axis during the day Tuesday then
lift northeast Tuesday evening helping to usher an attendant front
boundary into western Kansas. More finite details remain uncertain
due to timing and track of the upper level system, but thunderstorms
may be a possibility as far south as western Kansas Tuesday night.

Prevailing southerlies will continue to reinforce a much warmer air
mass across the high plains Monday and Tuesday with H85 temperatures
ranging from the upper 20s(C) in central Kansas to the lower 30s(F)
closer to the Colorado border. Expect to see highs up around to a
little above 100F both days. The projected frontal passage Tuesday
night should provide a break to the hotter temperatures with highs
holding to the 90s(F) Wednesday afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 657 PM CDT Sat Jun 27 2020

Thunderstorms will affect portions of west central and southwest
Kansas late this evening. The pattern looks somewhat similar to
last night, although the thunderstorm complex may not be quite as
organized. Nevertheless, we will carry VCTS in the TAF for a 3-hr
period late this evening at GCK, DDC, and HYS terminals and amend
as needed for more details on timing/removal as we go on through
the evening hours. Storms should clear all terminals in the 06-09Z
time frame. South winds will increase again during the day Sunday
with sustained speeds late morning through afternoon of 15 to 20
knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  97  72 101 /  20   0  10   0
GCK  64  98  69 103 /  30   0  10   0
EHA  65 100  69 103 /  20   0   0   0
LBL  67 100  69 103 /  20   0   0   0
HYS  67  96  72 100 /  30  10  10   0
P28  73  96  73  98 /  10   0  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Umscheid
Hazardous weather outlook, Jun 27, 4:15 AM CDT, 20 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
415 AM CDT Sat Jun 27 2020

KSZ030-031-043>046-061>066-074>081-084>090-280915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
415 AM CDT Sat Jun 27 2020 /315 AM MDT Sat Jun 27 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A broken line of thunderstorms will move west to east across the
area early this evening. Wind gusts around 60 mph and hail up to
half dollar size may occur in the better organized thunderstorms.

Day 1 Hazards
-------------

* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Hottest temperatures of the week are expected Tuesday and
Wednesday.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jun 27, 10:40 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1040 PM CDT Sat Jun 27 2020

KSZ078-280445-
Ford-
Including the city of Dodge City
1040 PM CDT Sat Jun 27 2020

...Strong winds from possible heat burst over Ford County...

AT 1037 PM strong winds and a rapid but brief warming spike in
temperatures may occur, as a result of dissipating thunderstorms,
across portions of Ford County, including Dodge City. This rare
weather phenomenon called a heat burst will be possible through
1145 PM. Very strong and erratic winds of 50 to 60 mph can occur
with heat bursts.

Heat bursts are caused by decaying thunderstorms and only
develop in extremely unique environments. The rare setup
for a heat burst is dry air directly beneath a weakening elevated
thunderstorm. When a thunderstorm is weakening air within the
thunderstorm begins to sink. If this sinking air is very dry and
high enough it will begin to accelerate toward the ground since it
is more dense. Any remaining precipitation will fall through this
dry air and quickly evaporate. As the air continues downward, it
warms rapidly due to compression.
Special weather statement, Jun 27, 11:01 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1101 PM CDT Sat Jun 27 2020

KSZ062-280445-
Kearny KS-
1101 PM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KEARNY COUNTY UNTIL 1145
PM CDT...

At 1100 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Kendall, moving northeast at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lakin and Deerfield.

LAT...LON 3774 10144 3781 10152 3811 10113 3780 10111
TIME...MOT...LOC 0400Z 229DEG 25KT 3777 10144

SUGDEN
Special weather statement, Jun 27, 11:13 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1113 PM CDT Sat Jun 27 2020

KSZ030-280500-
Trego KS-
1113 PM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL
MIDNIGHT CDT...

At 1113 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Park, or near Quinter, moving east at 35 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Trego
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Kansas.

LAT...LON 3906 9991 3906 10015 3913 10015 3913 9988
TIME...MOT...LOC 0413Z 268DEG 30KT 3909 10034

SUGDEN
Special weather statement, Jun 27, 11:15 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1115 PM CDT Sat Jun 27 2020

KSZ063-077-280500-
Gray KS-Finney KS-
1115 PM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FINNEY AND NORTHWESTERN
GRAY COUNTIES UNTIL MIDNIGHT CDT...

At 1115 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Garden City, moving east at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Finney and
northwestern Gray Counties.

LAT...LON 3790 10078 3807 10086 3824 10044 3798 10032
TIME...MOT...LOC 0415Z 249DEG 16KT 3802 10073

SUGDEN
Special weather statement, Jun 27, 11:25 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1125 PM CDT Sat Jun 27 2020

KSZ063-077-280515-
Gray KS-Finney KS-
1125 PM CDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FINNEY AND NORTHERN
GRAY COUNTIES UNTIL 1215 AM CDT...

At 1125 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Charleston, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Charleston and Kalvesta.

LAT...LON 3787 10066 3802 10067 3807 10025 3786 10023
TIME...MOT...LOC 0425Z 274DEG 20KT 3798 10059

SUGDEN
Local storm report, Jun 28, 12:07 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1207 AM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     HAIL             2 NE GARDEN CITY        38.00N 100.85W
06/27/2020  M0.50 INCH       FINNEY             KS   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:35 PM CDTSpecial Weather StatementDDCStanton25 min
Jun 27, 9:07 PM CDTSpecial Weather StatementDDCStevens38 min
Jun 27, 9:11 PM CDTSpecial Weather StatementDDCHaskell49 min
Jun 27, 9:28 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell28 min
Jun 27, 11:01 PM CDTSpecial Weather StatementDDCKearny44 min
Jun 27, 11:13 PM CDTSpecial Weather StatementDDCTrego47 min
Jun 27, 11:15 PM CDTSpecial Weather StatementDDCFinney45 min
Jun 27, 11:25 PM CDTSpecial Weather StatementDDCGray50 min
Jun 27, 11:36 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny54 min
Jun 27, 11:38 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman23 min
Jun 28, 1:53 AM CDTSpecial Weather StatementDDCNess, Trego82 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.